We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

Is It Safe to Combine Lisinopril and Potassium?

By Emily Daw
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Lisinopril, a drug prescribed to treat high blood pressure, should not be taken in combination with potassium supplements unless specifically recommended by a doctor. Potassium is often taken as a dietary supplement, which may reduce blood pressure in some individuals, although scientific studies on this subject are inconclusive. Combining lisinopril and potassium, however, may cause life-threatening complications such as idney failure or hyperkalemia, which is having too much potassium in the bloodstream. Before taking lisinopril, patients should inform their doctor of all medications they take, including over-the-counter medicines and dietary supplements.

Lisinopril is an angiotensin converting enzyme inhibitor, meaning that it lowers the body's production of angiotension, which is an enzyme that is produced in the kidneys and signals the body to increase blood pressure. Angiotension also helps rid the kidneys of excess potassium, so taking lisinopril increases potassium levels in the blood. Combining lisinopril and potassium compounds this effect, often leading to hyperkalemia.

Mild hyperkalemia may have no symptoms or no lasting negative effects. Moderate cases of hyperkalemia caused by combining lisinopril and potassium may lead to nausea, hypotension or dizziness. In rare cases, however, potassium levels may become so high that they overwhelm the kidneys and cause renal failure, or cause cardiac arrest &mdahs; complete cessation of the heartbeat. Patients with congestive heart failure or pre-existing kidney problems are most at risk for severe complications from hyperkalemia.

Patients should not only avoid combining lisinopril and potassium supplements, but should also monitor the potassium content of their diet while taking lisinopril. For most adults, the daily recommended allowance of dietary potassium is 4.7 grams, which is around the amount in a healthy fruit- and vegetable-rich diet and is generally not dangerous for patients taking lisinopril. Many pre-packaged low-sodium foods and salt substitutes, however, contain high levels of potassium. Since patients with high blood pressure are often instructed to reduce their sodium intake, they should be especially aware of the potassium content of these foods, which might otherwise seem healthy. A pharmacist or doctor can provide information about the specific amount of potassium that individual patients can safely consume while taking lisinopril.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.